Candida endophthalmitis after intravenous drug abuse

Arch Ophthalmol. 1979 Jan;97(1):96-100. doi: 10.1001/archopht.1979.01020010036008.

Abstract

Patients with endogenous Candida endophthalmitis associated with intravenous (IV) drug abuse may manifest ocular and systemic signs different from those seen in other forms of endogenous Candida endophthalmitis. There may be a sparcity of evidence of systemic candidiasis, including negative serology and normal physical examination results. Anterior uveitis and extensive vitreous involvement are common and do not necessarily have associated typical retinal lesions, which are more commonly seen in the compromised host. This may occur either because of the more transitory nature of choroidal or retinal lesions or because these patients often seek treatment at later stages. Even with a typical clinical picture, it is difficult to get culture confirmation of the diagnosis. Material obtained by vitrectomy must be concentrated before inoculation of media because of the known difficulty of culturing Candida from the vitreous cavity.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Amphotericin B / therapeutic use
  • Candidiasis / diagnosis
  • Candidiasis / drug therapy
  • Candidiasis / etiology*
  • Endophthalmitis / diagnosis
  • Endophthalmitis / drug therapy
  • Endophthalmitis / etiology*
  • Fundus Oculi
  • Heroin Dependence / complications*
  • Humans
  • Male
  • Middle Aged

Substances

  • Amphotericin B